Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 222, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 2018, 3:46 PM EDT for Jefferson County, Leon County, Florida; Grady County, Thomas County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2018, 3:46 PM EDT (19:46 UTC)
- Expired
- Aug 20, 2018, 4:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, FL, Leon County, FL, Grady County, GA, Thomas County, GA
The radar
The Tallahassee radar (KTLH), 30 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:55 PM EDT | TSTM WND DMG | 2 Nnw Killearn Lakes, FL | 3 TREES DOWN IN NEIGHBORHOOD ON NORTHEAST SIDE OF TALLAHASSEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065
WUUS52 KTAE 201946
SVRTAE
FLC065-073-GAC131-275-202015-
/O.NEW.KTAE.SV.W.0222.180820T1946Z-180820T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
346 PM EDT MON AUG 20 2018
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northern Jefferson County in Big Bend of Florida...
Northeastern Leon County in Big Bend of Florida...
Southeastern Grady County in southwestern Georgia...
Southwestern Thomas County in south central Georgia...
* Until 415 PM EDT.
* At 346 PM EDT, a severe thunderstorm was located 10 miles northeast
of Tallahassee, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tallahassee, Fincher, Moncrief, Lake Iamonia, Maclay State Gardens,
Rocky Hill, Killearn Lakes, Miccosukee, Iamonia, Moccasin Gap,
Killearn Estates, Bradfordville, Beachton, Forest Meadows Park and
Pisgah Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3064 8392 3050 8425 3057 8433 3063 8431
3064 8430 3065 8430 3086 8423
TIME...MOT...LOC 1946Z 226DEG 22KT 3061 8420
HAIL...<.75IN
WIND...60MPH
$$
11-NGUYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:59 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 20, 2:59 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 259 PM EDT Mon Aug 20 2018 .NEAR TERM [Through Tonight]... A similar pattern compared to Sunday with the important difference being the drier air accompanying the ridge that has advected lower Precipitable Water values into the region east of the Flint River and FL Big Bend. Showers and thunderstorms will continue to propagate inland from the Gulf coast late this afternoon, with the greatest coverage generally west of the Apalachicola and Snake Rivers. A secondary maxima is likely from the western portion of the FL Big Bend northeastward into southwest GA. Given the absence of synoptic scale forcing, precipitation will diminish with the loss of daytime heating late this evening. Showers and occasional thunder are expected to redevelop across Gulf waters, and may impact inland portions of the FL Panhandle west of Apalachicola and the eastern FL Big Bend including Dixie County, mainly toward dawn. The redevelopment of patchy fog and some low clouds is expected late tonight. Low temperatures will be near seasonal levels. .SHORT TERM [Tuesday Through Wednesday Night]... An upper trough will be moving through the upper midwest on Tuesday with a surface low near Chicago and a cold front dragging south behind it. A swath of 2.3" PW values will be moving ahead of the front from NW to SE through Tuesday afternoon. There could be two different batches or lines of storms on Tuesday with the normal morning convection initiating along the coast of the FL Panhandle and moving inland. The pre-frontal trough will develop a line of storms in central and eastern AL by the early afternoon which will move southeast. The main upper trough and strongest lift will be well to the north so the front will get progressively weaker as it gets this far south. That, combined with losing daytime heating, will quickly diminish storms as they move south east into the overnight hours. This will keep a gradient of POPs from 60% in SE AL down to 20% in the Big Bend area. Just isolated showers and storms expected Tuesday night. On Wednesday, with the front moving southeast overnight, showers and storms will start to redevelop in areas south and east of Tallahassee. Most of the guidance has showers lingering in the southeastern areas through at least midnight Wed night and mostly dry after that. PW values will be dropping behind the front to near 1.5" with surface winds turning northwest. Highs on Tuesday will be in the upper 80s, rising slightly on Wednesday when less rain is expected. Lows will be in the lower 70s. .LONG TERM [Thursday Through Monday]... Although it will be drier on Thursday, the temps will not be impacted by the cold front...unfortunately. Highs will actually be warmer than previous days, in the lower 90s. Dew points, however, will drop to the upper 60s which may make it feel slightly more pleasant. Even though the mid and upper levels are dry, lingering low level moisture will keep partly cloudy skies around. The lower dew points won't be around long as easterly flow settles in over the region on Friday, behind the departing upper low over the northeast states. Weak shortwaves will move east to west beneath a developing ridge basically Friday through Monday. As the ridge builds west each day, the highest pops also shift west. Should see scattered to numerous showers and storms in the eastern areas Fri/Sat, shifting to the central areas by Sunday and then the western areas by Monday. Highs will be around 90 through the long term with lows in the lower 70s. && .AVIATION [Through 18Z Tuesday]... Coverage of thunderstorms today is expected to be less across the terminals including ECP, TLH, and VLD, where VCTS is indicated. A greater coverage at the ABY and DHN where TSRA was included, and MVFR restrictions are possible. Otherwise VFR. The activity will diminish around 00Z/21. MVFR and potentially IFR are possible in FG/low ceilings beginning in the 06-09Z time frame, mainly at VLD and DHN, where confidence was high enough to include in the TAF. There is some potential for similar restrictions at ABY, but not high enough confidence to include in the TAF. Otherwise VFR. Any FG/low clouds will dissipate 12-14Z Tuesday. VCTS was included at DHN and ECP beginning at 15Z/21. && .MARINE... Light winds and low seas are expected through Tuesday. Winds will increase slightly mid week as a cold front moves through and diminish again into the weekend. && .FIRE WEATHER... Hazardous fire weather conditions are not expected over the next several days. No dense fog is expected. && .HYDROLOGY... Total forecast rain amounts will average around 1" for most of the forecast area. Therefore, latest river guidance keeps all rivers just below action stage. Locally higher amounts are possible and will likely occur so flashier rivers and streams may still rise as well as low lying and flood prone areas. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 74 90 74 91 72 / 20 40 20 20 10 Panama City 78 88 75 90 73 / 30 50 20 20 10 Dothan 73 87 72 89 71 / 30 60 20 10 0 Albany 73 89 73 89 72 / 30 60 20 10 10 Valdosta 73 89 73 90 72 / 20 40 20 20 20 Cross City 75 89 75 90 74 / 10 20 20 40 20 Apalachicola 78 88 77 89 75 / 20 40 20 30 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...LF SHORT TERM...LN LONG TERM...LN AVIATION...LF MARINE...LN FIRE WEATHER...LN HYDROLOGY...LN
In the hours before
Special weather statement, Aug 20, 1:18 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1218 PM CDT MON AUG 20 2018
ALZ065-066-068-069-201800-
Dale AL-Coffee AL-Houston AL-Geneva AL-
1218 PM CDT MON AUG 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...COFFEE...
NORTHWESTERN GENEVA AND NORTHWESTERN HOUSTON COUNTIES UNTIL 100 PM
CDT...
At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Opp, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Daleville, Elba, Enterprise, Fort Rucker, Ozark, Level Plains,
Samson, Newton, New Brockton, Clayhatchee, Kinston, Coffee Springs,
Mixons Crossroads, Carl Folsom A/p, Hooper Stage Field, Gerald,
Central City, Camp Humming Hills, Clintonville and Roeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3162 8582 3125 8557 3108 8615 3114 8619
3133 8620
TIME...MOT...LOC 1717Z 240DEG 24KT 3124 8615
33-LFSpecial weather statement, Aug 20, 2:01 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
101 PM CDT MON AUG 20 2018
ALZ065>067-201845-
Dale AL-Henry AL-Coffee AL-
101 PM CDT MON AUG 20 2018
...SPECIAL WEATHER STATEMENT...
At 101 PM CDT, Doppler radar was tracking a strong thunderstorm over
Enterprise, moving northeast at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Daleville, Enterprise, Fort Rucker, Ozark, Headland, Midland City,
Level Plains, Newton, New Brockton, Ariton, Pinckard, Clayhatchee,
Newville, Mixons Crossroads, Hunt Field, Waterford, Hooper Stage
Field, Gerald, Clintonville and Ewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3162 8574 3162 8547 3141 8529 3127 8562
3127 8566 3125 8568 3119 8581 3120 8583
3143 8603
TIME...MOT...LOC 1801Z 241DEG 25KT 3135 8584
33-LFSpecial weather statement, Aug 20, 3:20 PM EDT, 26 minutes before
Special Weather Statement National Weather Service Tallahassee FL 320 PM EDT MON AUG 20 2018 FLZ016>018-GAZ157-202000- Gadsden FL-Inland Jefferson FL-Leon FL-Grady GA- 320 PM EDT MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GADSDEN...WEST CENTRAL JEFFERSON...EASTERN LEON AND SOUTH CENTRAL GRADY COUNTIES UNTIL 400 PM EDT... At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over Tallahassee Comm College, or near Tallahassee, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Midway, Tallahassee, Florida State University, Florida A And M, Tallahassee Comm College, Doak Campbell Stadium, Lake Bradford, Gaither Community Center, Tallahassee Memorial Hosp, Rocky Hill, Iamonia, Tallahassee Mall, Tallahassee Regional A/P, Governors Square Mall, Belair, Levy Park, Indian Head Acres, Andrew, Baum and Orchard Pond. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3033 8440 3046 8451 3077 8420 3048 8395 TIME...MOT...LOC 1920Z 237DEG 22KT 3044 8433 11-NGUYEN
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:20 PM EDT | Special Weather Statement | TAE | Leon | 40 min |
| Aug 20, 4:08 PM EDT | Severe Thunderstorm Warning | TAE | Leon | 13 min |
| Aug 20, 4:41 PM EDT | Special Weather Statement | TAE | Terrell | 49 min |
| Aug 20, 7:55 PM EDT | Special Weather Statement | TAE | Lanier | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.